Alert archive / Missouri / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 103, NWS St. Louis, MO

June 8, 2009Knox County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jun 8, 2009, 12:02 AM CDT for Knox County, Missouri. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2009, 12:02 AM CDT (05:02 UTC)
Expired
Jun 8, 2009, 12:45 AM CDT
In force
43 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

County Knox County, MO

The radar

The Quad Cities radar (KDVN), 203 km from the middle of the area, began a volume at 05:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 12:38 AM CDTHAIL 0.256 Ene Baring, MOESTIMATED 50 TO 55 MPH WINDS AND VERY HEAVY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 11:09 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 5.0 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2009-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2009-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-87 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
310 m²/s²
Significant tornado parameter
0.5
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 080502
SVRLSX
MOC103-080545-
/O.NEW.KLSX.SV.W.0103.090608T0502Z-090608T0545Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1202 AM CDT MON JUN 8 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KNOX COUNTY IN NORTHEAST MISSOURI...

* UNTIL 1245 AM CDT

* AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BRASHEAR...OR 6 MILES WEST OF EDINA...AND MOVING NORTHEAST AT 30
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  EDINA...GREENSBURG...KNOX CITY...COLONY AND BARING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4031 9204 4031 9196 4030 9195 4012 9196
      4004 9233 4008 9236 4009 9235 4029 9234
      4031 9224 4031 9205
TIME...MOT...LOC 0502Z 244DEG 26KT 4017 9229

$$

GLASS
2 follow-up statements
000 
WWUS53 KLSX 080521
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1221 AM CDT MON JUN 8 2009

MOC103-080545-
/O.CON.KLSX.SV.W.0103.000000T0000Z-090608T0545Z/
KNOX MO-
1221 AM CDT MON JUN 8 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM CDT
FOR NORTHERN KNOX COUNTY...

AT 1218 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE DESTRUCTIVE
TENNIS BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS
STORM WAS LOCATED NEAR EDINA...MOVING NORTHEAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  KNOX CITY AND COLONY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE
TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

&&

LAT...LON 4031 9204 4031 9196 4030 9195 4012 9196
      4004 9233 4008 9236 4009 9235 4029 9234
      4031 9224 4031 9205
TIME...MOT...LOC 0521Z 244DEG 26KT 4022 9214

$$

GLASS
000 
WWUS53 KLSX 080545
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1245 AM CDT MON JUN 8 2009

MOC103-080555-
/O.EXP.KLSX.SV.W.0103.000000T0000Z-090608T0545Z/
KNOX MO-
1245 AM CDT MON JUN 8 2009

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN KNOX COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM.

LAT...LON 4031 9204 4031 9196 4030 9195 4012 9196
      4004 9233 4008 9236 4009 9235 4029 9234
      4031 9224 4031 9205
TIME...MOT...LOC 0521Z 244DEG 26KT 4022 9214

$$

GLASS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 9:24 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 7, 9:24 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
924 PM CDT SUN JUN 7 2009

.UPDATE...
/924 PM CDT SUN JUN 7 2009/
HAVE LEFT 50-60 POPS OVER THE FAR NORTHERN PART OF THE CWA THE
REST OF THE NIGHT. LIGHT SHRA APPEARS TO BE MOVING ACROSS THE FAR
NRN PART AS WELL AS THE FAR NERN/ERN PARTS OF THE CWA ATTM. THIS
RAIN SHOULD MOVE OUT SHORTLY. WEAK SHORTWAVE SEEN IN THE WATER
VAPOR AND PROFILER DATA CURRENTLY OVER WRN MO WILL MOVE NEWD WHICH
SHOULD PROVIDE SOME ASCENT OVER THE REGION THE NEXT FEW HOURS. LOW
LEVEL JET IS ALSO INCREASING IN SPEED AND RUC IS SHOWING A GENERAL
INCREASE IN 925-850MB MOISTURE CONVERGENCE OVER THE NRN AND WRN
PART OF THE CWA WHICH WILL COINCIDE WITH THE LARGE SCALE ASCENT.
POTENTIAL FOR ISOLD SEVERE WEATHER REMAINS OVER NERN MO/W CNTRL IL
AS MUCAPES REMAIN ABOVE 1500 J/KG...WITH MAIN THREAT BEING LARGE
HAIL FROM ELEVATED STORMS. OTHERWISE...INCREASED CLOUD COVER WITH
THE CONVECTIVE DEBRIS FROM WRN MO STORMS MOVING INTO THE AREA AND
ONLY MADE MINOR CHANGES TO THE REST OF THE FORECAST.

 BRITT

&&

.DISCUSSION...
/419 PM CDT SUN JUN 7 2009/
VERY INTERESTING DAY ACROSS THE FA.  RENEGADE TSRA THAT PUSHED INTO
SE HALF OF FA DURING THE AFTN APPARENTLY ASSOCIATED WITH VERY HIGH
BASED MOISTURE ADVECTION...SOMEWHERE IN THE 700-500MB LAYER...AND
PERHAPS AIDED BY JUST A BIT OF SHORTWV ENERGY.  WITH THE STEEP MID
LEVEL LAPSE RATES...THE RISING PARCELS QUICKLY BECAME BUOYANT
RESULTING IN HIGH BASED TSRA THAT PRODUCED COPIOUS AMTS OF
LIGHTING...ISOLD POCKETS OF HEAVY RAIN AND HAIL...AND ONE OR TWO
WIND GUSTS.  EVEN THOUGH COVERAGE ON RADAR WAS IMPRESSIVE RAINFALL
WAS GENERALLY SPOTTY AND LIGHT...AND EVEN IN THOSE AREAS THAT HAD
HEAVY DOWNPOURS THE HEAVIST RAINS WERE QUITE BRIEF WHICH GREATLY
LIMITED AMOUNTS. THIS ACTIVITY HAS BEEN WEAKENING OVER THE LAST
FEW HOURS...AND THINK IT SHOULD TOTALLY DISSIPATE BY 00Z OR SO.

FICKLE NATURE OF CONVECTION WILL CONTINUE TO MAKE FOR A TRICKY
FORECAST OVER THE NEXT 24-36 HOURS. FOR TONIGHT...IT STILL LOOKS
LIKE THE PRIMARY THREAT FOR OUR FA WILL COME FROM THE ACTIVITY
THAT IS IN THE PROCESS OF FORMING IN XTRM SE NE/NW MO. AS NOTED
BY 19Z TOP AND 19Z SGF SOUNDINGS AMS IN W MO IS STILL VERY
STRONGLY CAPPED...SO THINK IT MAY BE A WHILE BEFORE THIS ACTIVITY
THREATENS OUR FA. HOWEVER... PERSISTENT WAA INTO NE MO MAY BE
TRYING TO GET CONVECTION GOING IN NE MO ATTM.  GIVEN THIS
UNCERTAINTY WL NOT GET TOO FANCY WITH TIMING OF POPS AND CONT
PRETTY MUCH WITH GOING TRENDS.

IT STILL LOOKS LIKE MONDAY SHOULD BE AN ACTIVE DAY. ALTHOUGH THE
EXACT TRENDS WILL BE HIGHLY DEPENDENT UPON MORNING
ACTIVITY...STILL LOOKS LIKE INITIALLY CAPPED AMS WILL GIVE WAY TO
CONVECTION DURING AFTN AS COLD FRONT AND WEAK DYNAMICS OVERCOME
THE LO LVL CIN. WITH MODELS INDICATING A SOMEWHAT SLOWER EWD
MOVEMENT OF FRONT LO LVL CONVERGENCE AND MAX INSTABILITY SHOULD
COINCIDE IN A VERY FAVORABLE FASHION FOR A QUICK DEVELOPMENT OF
SVR TSRA. THREAT STILL LOOKS QUITE REASONABLE GIVEN STEEP MID LVL
LAPSE RATES AND 30-40KTS MEAN SHEAR. EVEN TAKING INTO ACCOUNT
MODELS TENDENCY TO OVERDO LO LVL MSTR....MUCAPES IN THE 3000-4000
J/KG RANGE SHOULD BE MORE THAN ENOUGH FUEL TO SUPPORT SVR
CONVECTION.

FOR THE REMAINDER OF THE SHORT TERM AND HEADING INTO THE MEDIUM
RANGE...FORECAST DETAILS REMAIN TIED TO HANDLING OF FRONTAL
BOUNDARY AS IT WOBBLES BACK AND FORTH ACROSS CENTRAL U.S. MODELS
ARE STILL VERY AGRESSIVE IN THE RETURN FLOW DEVELOPING LATE
TUESDAY INTO WEDNESDAY...AND HAVE UPPED POPS A BIT MORE TUE NIGHT
AND INTO WED DUE TO THIS CONSENSUS. ALTHO DID NOT MENTION IN
THE FORECAST PACKAGE YET...SETUP IS CERTAINLY ONE THAT COULD
PRODUCE HEAVY RAIN GIVEN THE STG S-SW LO LVL INFLOW INTO BOUNDARY
AND PWATS WHICH ARE CURRENTLY PROGGED TO BE IN THE 1.5-2.0 RANGE.

FRONT SAGS BACK S ON THU...GRADUALLY SUPRESSING PCPN THRT BACK TO
THE S. LATEST MEDIUM RANGE ECMWF AND EGFS ARE NOW SIMILAR IN FCSTG
A BIT MORE TROUGHING OVER MSVLY BY NEXT WEEKEND...WHICH SHOULD
ALLOW SFC RDG TO PENETRATE A BIT MORE INTO OUR AREA. BECAUSE OF
THIS...HAVE HELD POPS IN THE SLGT CHC CAT SUN-FRI. DAYTIME TEMPS
SHOULD BE AVERAGING A BIT BELOW NORMAL WITH THE FA SPENDING MOST OF
THIS TIME PD N OF THE FRONTAL BOUNDARY.

TRUETT

&&

.AVIATION...
/610 PM CDT SUN JUN 7 2009/
FOR THE 00Z TAFS...COULD STILL SEE SOME SCATTERED RWS/TRWS EARLY
THIS EVENING AT KUIN AND KCOU...SO ADDED VCTS MENTION TIL 02Z.
ALSO...ACTIVITY THAT HAS FIRED CLOSE TO MAIN SYSTEM OVER
NORTHWESTERN MO...COULD EVENTUALLY AFFECT KUIN LATE TONIGHT...SO
ADDED VCTS MENTION BETWEEN 10Z AND 14Z. OTHERWISE...TAF SITES TO
REMAIN DRY TIL FRONTAL PASSAGE ON MONDAY...KUIN AROUND 18Z...KCOU
AROUND 21Z AND KSUS/KSTL AROUND 23Z. VERY LITTLE IN THE WAY OF LOW
CIGS WITH THIS SYSTEM...JUST WITH THUNDERSTORM ACTIVITY. DID ADD
GUST MENTION AT KSUS/KSTL...AS FRONTAL BOUNDARY MOVES THROUGH LATE
TOMORROW AFTERNOON.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, Jun 7, 4:19 PM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
419 PM CDT SUN JUN 7 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
419 PM CDT SUN JUN 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...PRIMARILY FROM
CENTRAL AND NORTHEAST MISSOURI INTO CENTRAL ILLINOIS. SOME OF THE
STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS BEING
THE PRIMARY THREATS.

MODERATE FLOODING CONTINUES ALONG SOME POINTS OF THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF THE
AREA ON MONDAY AND MONDAY EVENING. SCATTERED THUNDERSTORMS WILL
DEVELOP ALONG AND AHEAD OF A COLD FRONT...AND SOME OF THESE
STORMS WILL BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS.
DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY SEVERE WEATHER
THREATS.

THE CHANCE FOR THUNDERSTORMS WILL BE CONFINED TO PORTIONS OF
CENTRAL AND SOUTHEAST MISSOURI ON TUESDAY. HOWEVER... THE THREAT
OF THUNDERSTORMS WILL RETURN TO MOST OF THE REGION TUESDAY NIGHT
THROUGH THROUGH THURSDAY.

MODERATE FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TONIGHT...ESPECIALLY OVER
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TRUETT

In the hours before

Special weather statement, Jun 7, 11:51 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 PM CDT SUN JUN 7 2009

MOZ018-080530-
KNOX MO-
1151 PM CDT SUN JUN 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 1230
AM CDT...

AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRASHEAR...OR 10 MILES WEST OF EDINA...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  EDINA...
  COLONY...
  KNOX CITY...
  HURDLAND...
  BARING...

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

BRITT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:39 AM CDTAreal Flood AdvisoryLSXSaint Charles, Saint Louis, City of Saint Louis3 hr
Jun 8, 7:41 AM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis26 min
Jun 8, 4:03 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis42 min
Jun 8, 4:25 PM CDTSevere Thunderstorm WarningLSXJefferson, Saint Francois, Washington50 min
Jun 8, 4:44 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron, Washington46 min
Jun 8, 5:20 PM CDTSevere Thunderstorm WarningLSXCrawford, Iron40 min
Jun 8, 5:59 PM CDTSevere Thunderstorm WarningLSXIron, Reynolds46 min
Jun 8, 6:15 PM CDTFlash Flood WarningLSXCrawford, Iron, Washington6 hr
Jun 8, 6:34 PM CDTTornado WarningLSXIron, Reynolds26 min
Jun 8, 6:56 PM CDTTornado WarningLSXIron, Reynolds34 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.